Alert archive / Michigan / Special Weather Statements in 2012
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Mar 15, 2012, 3:25 PM EDT for Calhoun County, Ingham County, Jackson County, Michigan. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 3:25 PM EDT (19:25 UTC)
- Expired
- Mar 15, 2012, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
Counties Calhoun County, MI, Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:35 PM EDT | HAIL 0.5 | Mason, MI | RECEIVED A REPORT OF PEA TO MARBLE SIZE HAIL. |
| Mar 15, 3:35 PM EDT | HAIL 0.5 | W Mason, MI | PEA TO MARBLE SIZE HAIL WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2007 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557
WWUS83 KGRR 151925
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT THU MAR 15 2012
MIZ067-073-074-152030-
CALHOUN-INGHAM-JACKSON-
325 PM EDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 19 MILES NORTH OF JACKSON...MOVING
EAST AT 20 MPH. BY 345 PM EDT...OTHER THUNDERSTORMS SHOULD DEVELOP
EAST OF A LANSING TO BATTLE CREEK LINE AND ALSO MOVE EAST AT 20 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARK LAKE... FITCHBURG... CLARK LAKE...
MUNITH... WEBBERVILLE... MICHIGAN CENTER...
LEONI... WATERLOO TWP... NAPOLEON...
GRASS LAKE... STOCKBRIDGE... BROOKLYN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED.
&&
LAT...LON 4207 8414 4207 8529 4242 8500 4242 8460
4277 8460 4278 8416 4245 8414 4239 8412
TIME...MOT...LOC 1923Z 281DEG 17KT 4251 8430
$$
TJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Mar 15, 3:05 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 15, 3:05 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 305 PM EDT THU MAR 15 2012 .SYNOPSIS... ISSUED AT 305 PM EDT THU MAR 15 2012 SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS WEAK LOW PRESSURE MOVES THROUGH. GENERALLY FAIR AND WARM WEATHER IS EXPECTED THE NEXT SEVERAL DAYS BUT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT. && .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) ISSUED AT 305 PM EDT THU MAR 15 2012 WEATHER IMPACTS IN THE NEAR TERM INCLUDE POSSIBILITY OF ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING AND DENSE FOG OVERNIGHT. MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AS STEEP LAPSE RATES COMBINE TO PRODUCE UPDRAFTS WELL INTO THE MINUS 20C LAYER AT 20 KFT. SOME HORIZONTAL ROLL CLOUD STREETS ARE NOTED ON THE VIS SATELLITE IMAGERY THIS AFTERNOON AND SOME UPDRAFTS COULD GET GOING ALONG THESE AS LAPS DATA SHOWS LARGE AREA OF MINUS 5 TO MINUS 7 SFC BASED LIFTED INDICES AWAY FROM LAKE MICHIGAN. THE THREAT WILL PERSIST FOR INLAND AREAS UNTIL INSTABILITY DECREASES AFTER SUNSET. AREAS NEAR THE LAKE MICHIGAN COAST SHOULD SEE A STABLE LAYER PREVENT SHOWERS FROM FORMING THERE. LATER TONIGHT...DENSE FOG IS ALSO A CONCERN TONIGHT AS WINDS WILL GO CALM AND LOW LEVELS REMAIN MOIST. WILL HAVE TO MONITOR FOR AREAS OF DENSE FOG...ESPECIALLY ALONG LAKE MICHIGAN WHERE SFC DEW POINTS WILL REMAIN WELL ABOVE WATER TEMPS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 431 AM EDT THU MAR 15 2012 MAIN STORY CONTINUES TO BE THE UNSEASONABLY WARM WEATHER THAT IS EXPECTED TO CONTINUE THROUGH THE LONG TERM. UP AT 500MB/S...UPPER RIDGING BREAKS DOWN SLIGHTLY TO ALLOW A SHORTWAVE TROUGH TO MOVE THROUGH SATURDAY NIGHT AND SUNDAY. THE RIDGE TAKES OVER AGAIN EARLY NEXT WEEK...WITH THE GFS BEING STRONGER/WARMER WITH IT. THE GFS HOLD FIRM AND KEEPS RIDGING IN PLACE INTO MID WEEK...WHEREAS THE EUROPEAN BRING THE WESTERN TROUGH EAST ACROSS THE PLAINS AND NUDGES IT CLOSE TO THE GREAT LAKES BY WEDNESDAY EVENING. THE EUROPEAN SOLUTION WOULD BE A SLIGHTLY COOLER SCENARIO BY MID NEXT WEEK. BOTTOM LINE THOUGH IS EARLY SUMMER LIKE WEATHER WILL CONTINUE THROUGH THE NEXT 7 DAYS...WITH TEMPERATURES 20 T0 30 DEGREES ABOVE NORMALS FOR HIGHS. RECORD HIGHS WILL AT LEAST BE APPROACHED THE NEXT 7 DAYS IF NOT ECLIPSED. 850MB TEMPERATURES THROUGH THE PERIOD ARE FORECAST TO BE BETWEEN +9 AND +13C WHICH SHOULD YIELD HIGH TEMPERATURES IN THE 70S FOR HIGHS. AT THIS POINT HAVE CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS THE WEAK 500MB SHORTWAVE TROUGH MOVES THROUGH THE REGION. HAVE DRY WEATHER SUNDAY NIGHT THROUGH TUESDAY NIGHT GIVEN LITTLE IN THE WAY OF A FORCING MECHANISM FOR STORMS. BROAD SOUTHERLY FLOW IS EXPECTED THROUGHOUT THE PERIOD AT THE SURFACE. BEYOND THE 7 DAY PERIOD IT WILL BE INTERESTING TO WATCH THE EVOLUTION OF A CUTOFF LOW THAT IS FORECAST TO MEANDER EASTWARD INTO THE OHIO VALLEY LATE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING) ISSUED AT 141 PM EDT THU MAR 15 2012 ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BUT COVERAGE IS NOT EXPECTED TO BE MORE THAN SCATTERED ACROSS SOUTHERN LOWER MICHIGAN FROM AZO TO JXN. MKG AND OTHER PLACES NEAR LAKE MICHIGAN WILL SEE SOME SOME IFR STRATUS/FOG OFF LAKE MICHIGAN TODAY AND TONIGHT. && .MARINE... ISSUED AT 305 PM EDT THU MAR 15 2012 FOG WILL BE THE MAIN WEATHER IMPACT ACROSS THE LAKE THE NEXT FEW DAYS AS A WARM AND MOIST AIRMASS PERSISTS. VISIBILITIES SHOULD REMAIN ABOVE A QUARTER MILE BUT COULD BE AS LOW AS A HALF MILE. && .HYDROLOGY... ISSUED AT 305 PM EDT THU MAR 15 2012 ONLY ISOLATED HEAVIER DOWNPOURS ARE POSSIBLE THROUGH THE WEEKEND WHICH WILL HAVE LITTLE IMPACT ON RIVER LEVELS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM....DUKE AVIATION...OSTUNO MARINE...OSTUNO HYDROLOGY...OSTUNO
Hazardous weather outlook, Mar 15, 5:50 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 550 AM EDT THU MAR 15 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 550 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY...MOST NUMEROUS THIS MORNING AROUND DAYBREAK AND AGAIN THIS AFTERNOON AND EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND HAIL TO AROUND THREE QUARTERS OF AN INCH IN DIAMETER. AREAS OF FOG ARE EXPECTED TONIGHT...SOME OF WHICH MAY BECOME DENSE WITH VISIBILITIES BELOW A QUARTER OF A MILE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE FRIDAY NIGHT THROUGH SUNDAY TIME FRAME. AT THIS POINT SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-161000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 550 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG ARE POSSIBLE OUT ON LAKE MICHIGAN TODAY AND TONIGHT...ESPECIALLY SOUTH OF GRAND HAVEN. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OUT ON LAKE MICHIGAN...ESPECIALLY EARLY THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
In the hours before
Special weather statement, Mar 15, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT THU MAR 15 2012
MIZ067-073-074-152030-
CALHOUN-INGHAM-JACKSON-
325 PM EDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 19 MILES NORTH OF JACKSON...MOVING
EAST AT 20 MPH. BY 345 PM EDT...OTHER THUNDERSTORMS SHOULD DEVELOP
EAST OF A LANSING TO BATTLE CREEK LINE AND ALSO MOVE EAST AT 20 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARK LAKE... FITCHBURG... CLARK LAKE...
MUNITH... WEBBERVILLE... MICHIGAN CENTER...
LEONI... WATERLOO TWP... NAPOLEON...
GRASS LAKE... STOCKBRIDGE... BROOKLYN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED.
&&
LAT...LON 4207 8414 4207 8529 4242 8500 4242 8460
4277 8460 4278 8416 4245 8414 4239 8412
TIME...MOT...LOC 1923Z 281DEG 17KT 4251 8430
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:24 AM EDT | Special Weather Statement | GRR | Barry | 66 min |
| Mar 15, 1:28 AM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 62 min |
| Mar 15, 1:46 AM EDT | Special Weather Statement | GRR | Barry | 59 min |
| Mar 15, 5:42 AM EDT | Special Weather Statement | GRR | Kalamazoo | 63 min |
| Mar 15, 7:01 AM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 59 min |
| Mar 15, 3:45 PM EDT | Special Weather Statement | GRR | Ingham | 60 min |
| Mar 15, 4:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 33 min |
| Mar 15, 4:23 PM EDT | Special Weather Statement | GRR | Ingham | 22 min |
| Mar 15, 5:02 PM EDT | Marine Dense Fog Advisory | GRR | 18 hr | |
| Mar 15, 5:03 PM EDT | Special Weather Statement | GRR | Calhoun | 57 min |
| Mar 15, 5:05 PM EDT | Special Weather Statement | GRR | Clare | 55 min |
| Mar 15, 5:16 PM EDT | Special Weather Statement | GRR | Jackson | 59 min |
| Mar 15, 5:58 PM EDT | Special Weather Statement | GRR | Calhoun, Ingham, Jackson | 62 min |
| Mar 15, 6:33 PM EDT | Special Weather Statement | GRR | Clare | 57 min |
| Mar 15, 7:23 PM EDT | Special Weather Statement | GRR | Isabella | 52 min |
| Mar 15, 7:29 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 46 min |
Nearby
Special Weather Statements in Michigan, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.